Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 5:03 PM EDT for Chattooga County, Floyd County, Polk County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 5, 2017, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
Counties Chattooga County, GA, Floyd County, GA, Polk County, GA
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WWUS82 KFFC 052103
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EDT WED JUL 5 2017
GAZ011-019-030-041-052145-
Chattooga GA-Polk GA-Haralson GA-Floyd GA-
503 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN POLK...
NORTHWESTERN HARALSON AND FLOYD COUNTIES UNTIL 545 PM EDT...
At 501 PM EDT...a line of strong thunderstorms extended from west of
Menlo through west of Coosa, Cave Spring and Esom Hill, moving
northeast at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent
lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Cedartown, Summerville, Trion, Cave Spring, Lyerly, Menlo,
Etna, Lindale, Esom Hill, Tidings, Armuchee, Seney, Felton, Coosa,
Cloudland, Berryton, Chattoogaville, James H. Floyd State Park and
Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3459 8530 3450 8514 3411 8509 3380 8527
3377 8536 3459 8553
TIME...MOT...LOC 2101Z 244DEG 24KT 3447 8569 3434 8551 3396 8547 3378
8557
HAIL...0.75IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:35 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 5, 3:35 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 335 PM EDT Wed Jul 5 2017 .SHORT TERM /Tonight through Thursday Night/... Not much change to the airmass that last couple of days across the region with scattered to numerous thunderstorms moving into far northern GA (especially the NW tier) this afternoon. Some of these storms could become strong to severe. The main threat being gusty winds, heavy rain and frequent lightning. There could also be some small hail for the more potent storms. With plenty of MUCAPE and DCAPE across the area, these should continue over the next several hours. However, they will be somewhat disorganized given the lack of shear. Do not anticipate much activity across the metro into Athens and points south given much of the forcing is further north. Although, given we do have enough instability and some residual boundaries in place, we can not rule out isolated storms later this afternoon. By the overnight we should have little coverage across the entire region. Lows in the upper 60s to low 70s with cooler air across the higher terrain. Tomorrow expect a very similar weather pattern with most of the afternoon convection across north GA with the upper level support still lofted north of the region. Given we keep having most of the precipitation activity across the north, we need to keep a close eye on the potential for localized flooding. The other threats from these storms will be gusty winds and frequent lightning. High temperatures will be warm...perhaps a couple degrees above normal. Add humidity and the heat index values will climb to around 100 across central GA. 26 .LONG TERM /Friday through Wednesday/... Overall pattern remarkably similar through the entire long term period. Large, high-amplitude ridge over the western CONUS remains centered near 110W longitude and broad, weak upper troughing persists over the east. While individual shortwaves move through the mean ridge/trough wave pattern, temperatures and rain chances essentially remain the same. This weekend, we will be teased by a weak cold front, associated with whats left of upper trough over the central CONUS today. Earlier model forecasts of this front promised to bring slightly cooler and drier air to north GA. 12Z models continue trend to renege on this promise. Will likely only see very slight drying over far north GA on Friday night and Saturday. While pattern remains nearly static through the period, not seeing any significant hazards either (such as large scale flooding or tropical cyclones) for which we are fortunate. Previous long term discussion follows. SNELSON PREV LONG TERM DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/ /Thursday Night through Tuesday/... An upper level trough will be moving to the area Thursday night and Friday along with a weak cold front moving to far n GA before likely dissipating. This will give potential for showers and thunderstorms...favoring n GA Thursday night and then a little farther s more into central GA on Friday...as a surface trough becomes more enhanced. Forecast temperatures are expected to be within 2-3 degrees of normal Thursday night and Friday. Another weak cold front will move into the forecast area Saturday and become stationary Sunday...potentially drifting N Monday and Tuesday. This will continue chances for showers and thunderstorms across the area on Saturday with showers and storms favoring central GA Sunday and Monday. A period of weak NW flow aloft could bring poorly forecast short waves that would enhance any convection until this flow diminishes by Tuesday. Forecast temperatures are expected to be within a few degrees of normal. BDL && .AVIATION... 18Z Update... VFR conditions expected through the TAF period. However, with scattered convection (especially north of the metro TAF sites), there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate the CU field to be around 4-5KFT, dissipating after sunset. Westerly winds will continue around 8-10kts through the remainder of the afternoon, becoming calm overnight. Patchy fog is possible early tomorrow. A similar set up weather wise for tomorrow with mid-level CU forming by mid/late morning and isolated/scattered convection across north GA in the afternoon. //ATL Confidence...18Z Update... Medium on precip coverage in the afternoon. High on all else. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 71 92 71 90 / 20 20 20 40 Atlanta 71 90 72 88 / 20 20 20 40 Blairsville 65 84 66 83 / 30 40 40 40 Cartersville 69 90 70 87 / 30 40 40 40 Columbus 73 94 74 91 / 10 10 20 40 Gainesville 70 89 71 87 / 20 30 20 40 Macon 72 95 73 92 / 10 10 10 40 Rome 69 90 71 88 / 30 50 40 30 Peachtree City 70 92 71 88 / 10 20 20 40 Vidalia 73 95 75 94 / 10 20 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....SNELSON AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 430 AM EDT Wed Jul 5 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 430 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated strong to severe thunderstorms can be expected over portions of north Georgia this afternoon and evening. The most likely area will be north of Atlanta and Athens. The main hazards will be strong to damaging wind gusts and frequent lightning. Brief heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a chance of showers and thunderstorms each day, most so during the afternoon and evening hours. A few storms could be strong to severe with gusty winds...frequent lightning and locally heavy rain as the main hazards. Brief localized flooding of poor drainage areas will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 5, 3:10 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT WED JUL 5 2017
GAZ020-021-052000-
Cherokee GA-Bartow GA-
310 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND EASTERN
BARTOW COUNTIES UNTIL 400 PM EDT...
At 310 PM EDT...a strong thunderstorm was over Cartersville, moving
northeast at 25 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Canton, Cartersville, Holly Springs, Emerson, White, Waleska,
Cassville, Lake Arrowhead, Red Top Mountain State Park, Little River
Landing, Salacoa Valley, Pine Log, Sutallee, Funkhouser and
Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3440 8474 3440 8473 3441 8473 3441 8458
3438 8458 3438 8455 3436 8446 3416 8446
3412 8485 3422 8491
TIME...MOT...LOC 1910Z 242DEG 24KT 3421 8479
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 3:57 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT WED JUL 5 2017
GAZ005>007-052045-
Gilmer GA-Murray GA-Fannin GA-
357 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHEASTERN MURRAY AND
FANNIN COUNTIES UNTIL 445 PM EDT...
At 356 PM EDT...a strong thunderstorm was over Tails Creek, moving
northeast at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include
Ellijay, Blue Ridge, East Ellijay, Morganton, Hemp, Tails Creek,
Margret, Higdon, Hurst, Loving, Epworth, Dial, Pisgah, Mineral Bluff,
Cherry Log, Mountaintown, Fort Mountain State Park, Colwell, Roy and
Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3489 8413 3486 8413 3484 8415 3481 8414
3480 8413 3467 8414 3467 8415 3459 8462
3475 8472 3499 8440
TIME...MOT...LOC 1956Z 242DEG 24KT 3471 8459
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 5, 4:34 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 5 2017
GAZ006>008-014-015-052115-
Gilmer GA-Dawson GA-Union GA-Lumpkin GA-Fannin GA-
434 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
SOUTHWESTERN UNION...WESTERN LUMPKIN AND FANNIN COUNTIES UNTIL 515 PM
EDT...
At 432 PM EDT...strong thunderstorms extended from near Cherry Log
to Roy and Sequoyah Lake, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and
frequent lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include
Blue Ridge, East Ellijay, Morganton, Amicalola Falls State Park,
Higdon, Loving, Jones Creek, Epworth, the Len Foote Hike Inn,
Cartecay, Pisgah, Mineral Bluff, Cherry Log, the Stover Creek
Shelter, Gaddistown, Hemp, Margret, Camp Merrill, Hurst and Dial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3486 8402 3454 8405 3453 8434 3456 8435
3456 8437 3455 8437 3455 8442 3456 8443
3455 8443 3455 8446 3465 8440 3478 8453
3499 8440 3499 8430
TIME...MOT...LOC 2032Z 246DEG 18KT 3479 8446 3466 8433 3456 8442
HAIL...0.25IN
WIND...40MPHLocal storm report, Jul 5, 4:37 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 1 ENE FLAT ROCK 33.24N 83.31W
07/04/2017 PUTNAM GA EMERGENCY MNGR
TREE REPORTED DOWN AT THE INTERSECTION OF PEA RIDGE RD
AND POSSUM POINT DR.
&&
EVENT NUMBER FFC1700990
KINGLocal storm report, Jul 5, 4:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 2 ESE NOTE 33.26N 83.43W
07/04/2017 PUTNAM GA EMERGENCY MNGR
TREE REPORTED DOWN AT THE INTERSECTION OF HOLDEN RD AND
OLD MACON CIR.
&&
EVENT NUMBER FFC1700991
KINGSpecial weather statement, Jul 5, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EDT WED JUL 5 2017
GAZ011-019-030-041-052145-
Chattooga GA-Polk GA-Haralson GA-Floyd GA-
503 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN POLK...
NORTHWESTERN HARALSON AND FLOYD COUNTIES UNTIL 545 PM EDT...
At 501 PM EDT...a line of strong thunderstorms extended from west of
Menlo through west of Coosa, Cave Spring and Esom Hill, moving
northeast at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent
lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Cedartown, Summerville, Trion, Cave Spring, Lyerly, Menlo,
Etna, Lindale, Esom Hill, Tidings, Armuchee, Seney, Felton, Coosa,
Cloudland, Berryton, Chattoogaville, James H. Floyd State Park and
Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3459 8530 3450 8514 3411 8509 3380 8527
3377 8536 3459 8553
TIME...MOT...LOC 2101Z 244DEG 24KT 3447 8569 3434 8551 3396 8547 3378
8557
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:13 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 47 min |
| Jul 5, 1:50 PM EDT | Special Weather Statement | FFC | Chattooga | 40 min |
| Jul 5, 1:56 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 49 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | FFC | Whitfield | 38 min |
| Jul 5, 2:25 PM EDT | Special Weather Statement | FFC | Bartow | 50 min |
| Jul 5, 2:40 PM EDT | Special Weather Statement | FFC | Murray | 50 min |
| Jul 5, 2:51 PM EDT | Special Weather Statement | FFC | Murray, Whitfield | 39 min |
| Jul 5, 3:01 PM EDT | Special Weather Statement | FFC | Dade | 29 min |
| Jul 5, 3:10 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee | 50 min |
| Jul 5, 3:57 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 48 min |
| Jul 5, 4:34 PM EDT | Special Weather Statement | FFC | Fannin | 41 min |
| Jul 5, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Hall, Lumpkin, Union, White | 27 min |
| Jul 5, 5:10 PM EDT | Special Weather Statement | FFC | Union | 50 min |
| Jul 5, 5:31 PM EDT | Special Weather Statement | FFC | Haralson, Polk | 44 min |
| Jul 5, 5:37 PM EDT | Special Weather Statement | FFC | Banks, Hall, White | 23 min |
| Jul 5, 5:39 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Haralson, Paulding, Polk | 51 min |
| Jul 5, 5:42 PM EDT | Special Weather Statement | FFC | Crawford | 33 min |
| Jul 5, 5:51 PM EDT | Special Weather Statement | FFC | Gordon | 39 min |
| Jul 5, 5:55 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 35 min |
| Jul 5, 6:19 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 26 min |
| Jul 5, 6:28 PM EDT | Special Weather Statement | FFC | Banks | 32 min |
| Jul 5, 6:43 PM EDT | Special Weather Statement | FFC | Cobb, Douglas | 47 min |
| Jul 5, 6:55 PM EDT | Special Weather Statement | FFC | Jackson, Madison | 50 min |
| Jul 5, 7:48 PM EDT | Special Weather Statement | FFC | Jones | 42 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.